Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 251, NWS Blacksburg, VA

August 17, 2016Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2016, 6:10 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2016, 6:10 PM EDT (22:10 UTC)
Expired
Aug 17, 2016, 7:15 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caswell County, NC, Rockingham County, NC

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:36 PM EDTTSTM WND DMG5 Nne Jericho, NCONE TREE DOWN ON BURTON CHAPEL RD NEAR HWY 62.
Aug 17, 6:40 PM EDTTSTM WND DMG4 Ese Yanceyville, NCONE TREE DOWN NEAR THE INTERSECTION OF HIGHWAY 158 AND 86.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS51 KRNK 172210
SVRRNK
NCC033-157-172315-
/O.NEW.KRNK.SV.W.0251.160817T2210Z-160817T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 715 PM EDT

* AT 609 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAMP
  SPRINGS...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  YANCEYVILLE...
  CAMP SPRINGS...
  JERICHO...
  PROSPECT HILL...
  AND MILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3625 7968 3626 7970 3654 7924 3654 7914
      3626 7915 3624 7922 3625 7953 3624 7953
      3624 7963
TIME...MOT...LOC 2209Z 243DEG 29KT 3627 7946 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
3 follow-up statements
729 
WWUS51 KRNK 172237
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT WED AUG 17 2016

NCC157-172246-
/O.CAN.KRNK.SV.W.0251.000000T0000Z-160817T2315Z/
ROCKINGHAM NC-
637 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCKINGHAM
COUNTY HAS BEEN CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.  THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3625 7953 3630 7953 3633 7952 3638 7947
      3654 7914 3626 7915 3624 7922
TIME...MOT...LOC 2236Z 249DEG 25KT 3633 7929 

$$

NCC033-172315-
/O.CON.KRNK.SV.W.0251.000000T0000Z-160817T2315Z/
CASWELL NC-
637 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CASWELL COUNTY...

AT 636 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HIGHTOWERS...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
YANCEYVILLE...
CAMP SPRINGS...
PROSPECT HILL...
JERICHO...
AND SEMORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3625 7953 3630 7953 3633 7952 3638 7947
      3654 7914 3626 7915 3624 7922
TIME...MOT...LOC 2236Z 249DEG 25KT 3633 7929 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
656 
WWUS51 KRNK 172252
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT WED AUG 17 2016

NCC033-172315-
/O.CON.KRNK.SV.W.0251.000000T0000Z-160817T2315Z/
CASWELL NC-
652 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EASTERN CASWELL COUNTY...

AT 651 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEASBURG...
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PROSPECT HILL...
SEMORA...
HAMER...
TOPNOT...
AND LEASBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3624 7927 3628 7929 3636 7930 3645 7931
      3654 7914 3626 7915 3624 7922
TIME...MOT...LOC 2251Z 243DEG 29KT 3639 7915 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
285 
WWUS51 KRNK 172305
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT WED AUG 17 2016

NCC033-172315-
/O.EXP.KRNK.SV.W.0251.000000T0000Z-160817T2315Z/
CASWELL NC-
705 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASWELL COUNTY WILL
EXPIRE AT 715 PM EDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3624 7927 3628 7929 3636 7930 3645 7931
      3654 7914 3626 7915 3624 7922
TIME...MOT...LOC 2305Z 243DEG 29KT 3643 7905 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:09 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 17, 4:09 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
409 PM EDT Wed Aug 17 2016

.SYNOPSIS...
Dissipating cold front will erode over the Mid Atlantic region
tonight. A stronger front over the central United States on
Friday will cross through the region on Sunday night and Monday.
The air mass behind this front is expected to be less humid.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 345 PM EDT Wednesday...

Two lifting mechanism have triggered thunderstorms over the
forecast area today. Daytime heating and an unstable air mass were
were the main forcing for the band of thunderstorms that
developed along the Blue Ridge and was moving into the foothills
and piedmont. Gusty winds are possible with any of the stronger
thunderstorms in the line as they move into an environment with
favorable downdraft CAPES of 800 to 1000 J/KG.

Short wave energy was energy crossing out of West Virginia and
forecast to track across northern Virginia. The associated
thunderstorms were moving into the southeast West Virginia
counties of the forecast area as of 4PM. Some of the High
resolution guidance had this cluster of storms moving east out of
the forecast area around 00Z. Another short wave will cross the
area tonight which will prolong the higher probability of
precipitation through the day in the mountains, especially in the
southwest part of the forecast area.

Clouds and precipitation will again limit heating in the
afternoon. Lows tonight will remain muggy with little drop in dew
points.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A frontal boundary will near the southern portion of the forecast
area, or south of the region, Thursday night. The exact location is
not clear cut, but a persistence forecast trends at least the
northern half of the region to limited, if any, remaining
precipitation during this time frame. The southern half will be more
prone to lingering showers for at least the first half of Thursday
night.

On Friday, what degree of decrease of precipitation that takes place
Thursday night will reverse course. An approaching trough across
central CONUS will help bring southerly flow back into the area and
lift the frontal boundary north again. Look for an increase in
precipitation during the day. Some decrease is anticipated Friday
night with the loss of daytime heating.

Saturday into Saturday night, the combination of the the frontal
boundary likely to be in the neighborhood of the forecast area, and
a nearer approach of the upper trough will promote even better
chances of showers and storms, especially in the west Saturday
afternoon.

Temperatures during this portion of the forecast will trend cooler,
but still average a few degree above average for this time of year.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

As of 235 PM EDT Wednesday...

A strong cold front will approach the region Sunday morning, and
cross the area either Sunday night or early Monday morning. Guidance
is still flip-flopping on this detail. In advance of the front, look
for a significant increase in the coverage of showers and storms. In
the wake of the front, either Monday morning or Monday afternoon,
the area is expected to experience its first notable change in
airmass that has occurred in some time.

A cooler air mass with lower dew points will be in place across the
area by Tuesday and Wednesday. Both of these days, expect highs
across the mountains in the mid 70s to near 80 with the low to mid
80s across the Piedmont. Low temperatures will range from the mid to
upper 50s across the mountains to the low to mid 60s across the
Piedmont.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...

Scattered thunderstorms with heavy rain and gusty winds have
again developed between KBCB and KTNB. High confidence that most
locations along and west of the Blue Ridge will have a
thunderstorms sometime before 00Z/8PM. With high moist
environment storms will bring MVFR to IFR conditions if they move
over an airport along with gusty winds in spots.

Showers and storms look to linger into late this evening as a weak
disturbance crosses the region so including either a VCSH or
prevailing MVFR/VFR after 00Z/8PM at KLWB,KBLF, and KBCB. Once
convection fades should see more in the way of fog overnight
espcly where heavier rainfall occurred earlier. However the degree
of clouds may limit formation of anything but MVFR visibilities.

Extended aviation discussion...

For Thursday and beyond, the area of high pressure along the
southeast Atlantic coast is expected to weaken. This will allow a
frontal system to begin moving south into the region, resulting
in an increased coverage of showers/thunderstorms with attendant
periods of MVFR to IFR cigs/vsbys. Early morning low clouds and
fog will likely be on the increase also. Friday will offer the
best break in this pattern with the better probability of
precipitation moving into North Carolina. Confidence is medium to
low on this short-lived drier weather. The chance of showers and
thunderstorms returns on Saturday into Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH
Hazardous weather outlook, Aug 17, 6:03 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT WED AUG 17 2016

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
182215-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
603 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-182215-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
603 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR INTO
THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION
VERY HEAVY RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING
WHERE THE STRONGER STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 17, 4:40 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     SNOW CREEK              36.83N 79.75W
08/17/2016                   FRANKLIN           VA   LAW ENFORCEMENT

            MULTIPLE TREES WERE BLOWN DOWN IN THE SNOW CREEK AREA.

&&

16
Local storm report, Aug 17, 4:48 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     4 SSE MONTVALE          37.33N 79.70W
08/17/2016                   BEDFORD            VA   911 CALL CENTER

            ONE TREE DOWN OVER 6400 BLOCK OF QUARTERWOOD RD. TIME
            RADAR ESTIMATED

0354 PM     TSTM WND DMG     4 SE MONTVALE           37.34N 79.69W
08/17/2016                   BEDFORD            VA   911 CALL CENTER

            ONE TREE DOWN OVER 2700 BLOCK OF QUARLES RD. TIME RADAR
            ESTIMATED.

0354 PM     TSTM WND DMG     3 SE MONTVALE           37.35N 79.69W
08/17/2016                   BEDFORD            VA   911 CALL CENTER

            ONE TREE DOWN OVER 3400 BLOCK OF QUARLES RD. TIME RADAR
            ESTIMATED.

&&

JRUCKMAN
Special weather statement, Aug 17, 4:50 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT WED AUG 17 2016

NCZ005-006-VAZ044-045-058-172145-
ROCKINGHAM-CASWELL-HALIFAX-CAMPBELL-PITTSYLVANIA-
450 PM EDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASWELL...
NORTHEASTERN ROCKINGHAM...PITTSYLVANIA...SOUTHEASTERN
CAMPBELL...AND WESTERN HALIFAX COUNTIES AND THE CITY OF DANVILLE...

AT 449 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM CLIMAX TO NEAR WESTOVER HILLS TO NEAR
EDEN. MOVEMENT WAS EAST AT 25 MPH.

VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
SOUTH BOSTON...
WENTWORTH...
AND YANCEYVILLE.

THIS INCLUDES THE FOLLOWING LOCATION DANVILLE AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3645 7992 3654 7975 3654 7972 3662 7961
      3696 7951 3718 7889 3670 7895 3654 7903
      3654 7914 3633 7915
TIME...MOT...LOC 2049Z 262DEG 20KT 3690 7945 3664 7953 3648 7979

RAB
Special weather statement, Aug 17, 5:27 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT WED AUG 17 2016

VAZ019-020-WVZ507-172230-
BATH-ALLEGHANY-EASTERN GREENBRIER-
527 PM EDT WED AUG 17 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BATH...NORTH CENTRAL
ALLEGHANY COUNTIES IN WEST CENTRAL VIRGINIA AND EAST CENTRAL
GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

AT 526 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER LAKE
MOOMAW...MOVING NORTHEAST AT 25 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 30 MPH AND PEA
SIZE HAIL ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...
WARM SPRINGS...
YOST...
NATURAL WELL...
AND MOUNTAIN GROVE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3816 7944 3810 7949 3809 7948
      3805 7952 3803 7951 3801 7954 3786 7997
      3805 8012 3806 7996 3810 7993 3813 7995
      3815 7992 3818 7992 3825 7983 3827 7980
TIME...MOT...LOC 2126Z 229DEG 22KT 3800 7996

RAB
Special weather statement, Aug 17, 5:31 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT WED AUG 17 2016

VAZ009-012-015-172230-
WYTHE-SMYTH-GRAYSON-
531 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAYSON...SOUTHEASTERN
SMYTH AND SOUTHWESTERN WYTHE COUNTIES...

AT 530 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOUNT ROGERS
SUMMIT...MOVING NORTHEAST AT 15 MPH.

BRIEF VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL RETREAT...
MOUNT ROGERS NATIONAL RECREATION AREA...
SPEEDWELL...
SUGAR GROVE...
AND TROUTDALE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3663 8159 3673 8164 3698 8119 3674 8104
TIME...MOT...LOC 2130Z 243DEG 15KT 3671 8151

RAB
Special weather statement, Aug 17, 5:58 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT WED AUG 17 2016

NCZ005-006-172300-
ROCKINGHAM-CASWELL-
558 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT CASWELL AND SOUTHEASTERN
ROCKINGHAM COUNTIES...

AT 557 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAMP
SPRINGS...MOVING EAST AT 20 MPH.

VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
YANCEYVILLE...
BETHEL...
CAMP SPRINGS...
AND JERICHO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3625 7970 3627 7971 3654 7932 3654 7914
      3624 7916
TIME...MOT...LOC 2157Z 252DEG 19KT 3623 7956

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:32 PM EDTSpecial Weather StatementRNKWatauga28 min
Aug 17, 12:52 PM EDTSpecial Weather StatementRNKAlleghany23 min
Aug 17, 12:58 PM EDTSpecial Weather StatementRNKWatauga32 min
Aug 17, 1:13 PM EDTSpecial Weather StatementRNKAlleghany47 min
Aug 17, 1:59 PM EDTSpecial Weather StatementRNKWilkes31 min
Aug 17, 2:27 PM EDTSpecial Weather StatementRNKWatauga33 min
Aug 17, 2:45 PM EDTSpecial Weather StatementRNKSurry, Yadkin60 min
Aug 17, 2:51 PM EDTSpecial Weather StatementRNKCaswell54 min
Aug 17, 3:43 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes62 min
Aug 17, 4:50 PM EDTSpecial Weather StatementRNKCaswell55 min
Aug 17, 5:58 PM EDTSpecial Weather StatementRNKCaswell62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.